TEXARKANA, Ark. -- The Police Department is investigating a string of overdoses, including two deaths, that have occurred in recent days.
Cpl. Les Munn, public information officer for Texarkana Arkansas Police Department, said the department is confident the overdoses are related to an additive in synthetic marijuana, also known as K2.
"They're not expecting it to be mixed in what they're smoking," Munn said.
Munn said it is unclear where the laced drugs are coming from, whether from street-based dealers or smoke shops.
"Our biggest concern is people need to be aware of what they're putting in their bodies, because this stuff is coming from all walks of life. You're buying unknown stuff from people you don't know," Munn said.
The overdoses are not indicative of increased usage, Munn said.
" People are going to use if they want to use. You can't control that. You can educate them that they don't know what it's in it," Munn said.
Munn said the added substance could be any number of things, including the animal sedative xylazine.
" The problem is when you give it to humans, it can literally kill the skin," Munn said. " Narcan doesn't work on this."
Munn said xylazine may be gaining prominence because it is relatively easy to access. He also said fentanyl is quickly overtaking methamphetamine and cocaine in popularity.
"This is extremely scary, because you do not know what you're getting your hands on. You may trust your dealer, but your dealer may not know what they're selling or what it's mixed with," Munn said.